• LaurenWallace

Tetracycline & Other Gray Teeth Causes


Chances are, anyone you’ve met with gray teeth was most likely born before the 1980s and may have been given a powerful antibiotic called tetracycline at an early age. Tetracycline is an antibiotic medication designed to fight bacterial infections in your body, such as urinary tract infections, acne and other infections, that has been proven to cause tooth discoloration. Gray teeth stains can be caused by the use of tetracycline antibiotics in children under the age of 8 or pregnant mothers. Tetracycline is an antibiotic medication designed to fight bacterial infections, such as urinary tract infections, respiratory tract infections, gonorrhea, acne, rosacea, and others. Prior to the 1980s, this widely used antibiotic was often given to pregnant women or children under the age of 8 whose teeth were not fully developed. The resulting discoloration can affect an entire tooth, or can form horizontal stain bands—almost like stripes—that can range from light to very dark.  Fortunately, science discovered the cause of gray teeth and now physicians try to stay away from prescribing tetracycline to pregnant women and children. Other Causes of Gray Teeth Did your teeth become gray when you were a child? If you had gray teeth when you were little, it could be important to consult with a dental professional to diagnose one of the following health conditions. Whether you grew up with gray teeth or know someone with a grayish tint to their teeth, you may wonder what caused this type of tooth discoloration. In addition to tetracycline, gray teeth can also be caused by: